[Skip to Content]
[Skip to Content Landing]
Article
November 14, 1959

EXCHANGE TRANSFUSION FOR ASPIRIN POISONING

Author Affiliations

Hospital of the University of Pennsylvania Philadelphia 4.

JAMA. 1959;171(11):1602. doi:10.1001/jama.1959.03010290160028

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor:—  Dr. Sterne's article "Exchange Transfusion for Aspirin Poisoning" in The Journal, Aug. 15, page 1924, requires comment. We agree with the author that aspirin poisoning is a real danger in infancy and that exchange transfusion has a place in therapy, but we cannot agree with the management of the presented case. It is stated that the child received 0.75 Gm. of aspirin in the preceding 48-hour period. Assuming that the child weighed 10 lb. (4,536 Gm.), which seems reasonable in light of the 100-cc. blood transfusion and stated age of 6 weeks, this does not represent a toxic dose when given over a two-day period. Nelson's "Textbook of Pediatrics" states that a dose of about 150 mg. per kilogram given over a short period of time represents a toxic dose. Further proof that the level in all probability was not toxic is the statement that the blood

First Page Preview View Large
First page PDF preview
First page PDF preview
×